Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Apr 17, 2008, 8:27 PM CDT for Lucas County, Iowa. It took effect at Apr 18, 2008, 4:26 AM CDT. It was in force for 3 days.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2008, 8:27 PM CDT (01:27 UTC)
- In effect from
- Apr 18, 2008, 4:26 AM CDT
- Expired
- Apr 21, 2008, 8:55 AM CDT
- In force
- 3 days
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 17.29 ft at Apr 18, 2008, 5:00 PM CDT.
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Apr 17, 6:20 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Apr 17, 6:20 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 620 PM CDT THU APR 17 2008 UPDATED AVIATION DISCUSSION .SYNOPSIS... LG WV TROUGH ENTERING HIGH PLAINS THIS AFTERNOON WITH RIGHT ENTRANCE REGION OF NRN GREAT LAKES JET AIDING UVM OVER IA. PCPN WHICH WAS ASSOCIATED WITH DEF ZN AND SHEARED VORT MAX FROM BASE OF TROUGH INTO PLAINS IS BECOMING ROOTED LOWER AND CLOSER TO SFC FRONTAL BOUNDARY. CONVECTION APPEARS TO BE ORIENTED MORE WITH H85/H7 THETA-E ADVECTION AND FRONTOGENETICAL RESPONSE AS 100-500 MUCAPES SURGE INTO SERN HALF OF IA. EFFECTIVE SHEAR/SRH HAS INCREASED ENOUGH THAT A FEW CELLS ARE WEAKLY ROTATING AND PRODUCING HAIL. 19Z SFC ANLYS SHOWS STRONG BAROCLINIC ZONE OVER FAR SERN IA WITH 30F TEMP CHANGE FROM NW-SE. && .SHORT TERM...TONIGHT THROUGH SUN SFC LOW OVER NRN OK AND ATTENDANT FRONTAL BOUNDARY WHICH EXTENDS INTO SERN IA WILL BE THE MAIN PLAYER IN THE WEATHER FOR TONIGHT. WEAK INSTABILITY BUT DECENT FORCING SOUTHEAST OF THE BOUNDARY IS PROVIDING ENOUGH FOR THUNDERSTORM DEVELOPMENT JUST NORTH OF THE BOUNDARY. THE SYSTEM SHOULD HOWEVER BE A PROLIFIC RAIN PRODUCER AS SEVERAL WAVES TRAVEL UP THE FRONTAL BOUNDARY AND ENHANCE RAINFALL. NO CHANGES TO THE GOING FLOOD WATCH THOUGH QPF VALUES ARE NOT AS HIGH AS PREVIOUSLY FORECAST. CONCERN THAT A DRY SLOT MOVES INTO THE CWA OVERNIGHT AND GIVES US A PERIOD OF LIGHT TO NO RAINFALL. THIS WOULD BE GOOD FOR THE FLOODING POTENTIAL AS IT WOULD REDUCE THE THREAT BUT THE GENERAL FEELING IS THAT ENOUGH RAIN WILL FALL OVER THE PRIME AREA FOR MINOR FLOODING BEFORE DAYBREAK. MUCH LIKE YESTERDAY...WILL LEAN HEAVILY ON GFS/NAM 295-305K ISENT LAYER FOR PRECIP DEPICTION. PRIMARY AXIS OF MOISTURE TRANSPORT AND LOW PRESSURE DEFICITS SHOULD BE FOCUSED INTO MS RIVER FRI WITH WRAP AROUND FETCH INTO NRN IA. DRY SLOT INFLUENCES COULD CERTAINLY BE IN PLACE SRN SECTIONS SO HAVE CATEGORICAL WORDING NORTH DOWN TO CHANCES SOUTH BY AFTERNOON. MOISTURE TRANSPORT WEAKENS AND P DEFS DECREASE BUT STILL APPEAR SUFFICIENT FOR LIGHT RAIN FRI NIGHT AND SAT MORNING BEFORE ENDING EAST. FAIR WEATHER IN PLACE FOR REMAINDER OF WEEKEND WITH MODERATING SEASONAL TEMPERATURES AS SHORT WV RIDGE ENTERS MO VALLEY. HAVE BACKED OFF FURTHER ON TEMPS FRI WITH SIMILAR CLOUDY/RAIN COOLED SCENARIO AS TODAY...AT OR BELOW COOLEST GUIDANCE. DECENT GRADIENT SHOULD BE IN PLACE SAT AS WELL...SW TO NE. .LONG TERM...SUN NIGHT THROUGH THU MAIN CONCERN REMAINS LARGE LOW ALONG US/CANADIAN BORDER EARLY IN THE PERIOD AND ASSOCIATED FROPA. RECENT MODEL RUNS HAVE BEEN LESS BULLISH ON PRECIP AHEAD AND WITH CFP. MARGINAL DEEP MOISTURE...WARM LAYER ALOFT AND FORCING FARTHER NORTH ARE DIMINISHING CHANCES OF ELEVATED CONVECTION. WARM LAYER ALSO SEEMS TO INCREASE CIN HOLDING BACK SFC BASED THREAT WITH FRONT. HAVE REDUCED POPS SOMEWHAT BUT STILL IN CHANCE CATEGORY...MAINLY MONDAY WITH FROPA...AND AGAIN TUE JUST BEHIND. && .HYDROLOGY... WILL LEAVE WATCH IN PLACE WITH NO CHANGES. HEADLINE MAY BE MARGINAL...BUT WITH CONVECTIVE BAND SETUP AND LIKELY CONTINUING INTO THE EVENING...SEEMS FOOLISH TO CANCEL OR ADJUST AT THIS POINT. STORM TOTAL PRECIP IS NOW DOWN SLIGHTLY TO 1-2 INCHES WITH ISOLATED HIGHER AMOUNTS POSSIBLE. HEAVIEST BAND IS FROM SE INTO ERN IA WHERE IEM/IOWA DAILY EROSION PROJECT STILL HAS HIGHEST SOIL MOISTURE SO THAT IS ANOTHER REASON TO LEAVE STATUS QUO. && .AVIATION...18/00Z TAF SITES WILL BE MIRED IN IFR TO MVFR CONDITIONS WITH A NEARLY CONTINUOUS THREAT OF SHOWERS. SHORT TERM HIGH CONFIDENCE OF AT LEAST VCTS AT KDSM...KALO AND KOTM. BEYOND THE NEXT 3 TO 6 HOURS...CONFIDENCE IN ANY GIVEN TIME YIELDING THUNDER NOT VERY GOOD...SO HANDLED WITH A CB MENTION. MAY HAVE IMPROVING CONDITIONS FROM THE SW AFT 21Z...BUT DID NOT ILLUSTRATE THAT IN TAFS DUE TO LOW CONFIDENCE. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH GENERALLY ALONG AND SE OF AUDUBON-BOONE-BUTLER COUNTIES TONIGHT AND FRIDAY. && PUBLIC/HYDROLOGY...SMALL AVIATION...MOYER
Hazardous weather outlook, Apr 17, 3:58 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT THU APR 17 2008 IAZ027-028-037>039-047>050-057>062-070>075-081>086-092>097-182100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 358 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTHEAST OF A WATERLOO TO CARROLL LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH TONIGHT. PEA SIZED HAIL IS LIKELY WITH THUNDERSTORMS. THERE WILL BE PERIODS OF MODERATE TO HEAVY RAINFALL WITH UP TO AN INCH OF RAIN TONIGHT. THE HEAVY RAINFALL MAY RESULT IN PONDING WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE TONIGHT OR FRIDAY AND POSSIBLE RIVER FLOODING. A FLOOD WATCH REMAINS IN EFFECT TONIGHT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL WITH AN ADDITIONAL INCH OF RAINFALL POSSIBLE. THIS MAY RESULT IN FURTHER PONDING OF WATER IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE FRIDAY AND POSSIBLE RIVER FLOODING THROUGH THE WEEKEND. A FLOOD WATCH IS IN EFFECT THROUGH FRIDAY AFTERNOON FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY AND TUESDAY WITH THE POSSIBILITY OF A FEW SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS AND ANY REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED. IAZ004>007-015>017-023>026-033>036-044>046-182100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE- 358 PM CDT THU APR 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTHWEST OF A WATERLOO TO CARROLL LINE. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND NON SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. PEA HAIL WILL BE LIKELY WITH THUNDERSTORMS. HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT WITH LOCAL RAINFALL TOTALS EXCEEDING AN INCH IN SOME AREAS. THERE WILL BE PERIODS OF MODERATE RAINFALL DURING THIS TIME WITH UP TO TWO INCHES OF RAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SHOWERS AND NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. THERE WILL BE PERIODS OF MODERATE RAINFALL DURING THIS TIME WITH UP TO AN ADDITIONAL ONE INCH OF RAIN POSSIBLE. THE RAINFALL MAY RESULT IN PONDING IN FIELDS AND RISES IN AREA STREAMS AND RIVERS LATE FRIDAY AND THROUGH THE WEEKEND. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL ARRIVE MONDAY AND TUESDAY. THERE IS THE POTENTIAL FOR STORMS TO BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED HOWEVER RAINFALL REPORTS WOULD BE GREATLY APPRECIATED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 8:27 PM CDT | River Flood Warning | DMX | Appanoose, Wayne | 28 hr |
| Apr 18, 4:09 AM CDT | River Flood Warning | DMX | Mahaska | 3 days |
| Apr 18, 6:50 AM CDT | River Flood Warning | DMX | Mahaska, Marion | 38 hr |
| Apr 18, 8:12 AM CDT | River Flood Warning | DMX | Wapello | 25 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.